Doxylamine Succinate Vs Diphenhydramine – Which Is The Better Sleep Aid

NOTE: Always check with your doctor before following the suggestions provided below.

Lack of sleep can significantly affect your performance at work and in your personal life, and no one likes to have a sleepless night. For bouts of occasional sleeplessness, over-the-counter sleep aids are available. Some of these sleep aids just contain herbal supplements like melatonin and valerian root, but most over-the-counter sleeping pills contain a medicinal active ingredient. Common sleeping pills that fall into this category are Nytol, Unisom, and Tylenol P.M. All of these OTC sleep aids contain an antihistamine that is known for inducing drowsiness, and these antihistamines are generally considered safer and less habit forming than prescription drugs like Ambien and Lunesta. In this article, we’ll talk about the pros and cons of Doxylamine Succinate Vs Diphenhydramine so you can make a more informed judgement on what you think you need to sleep.

Among the over-the-counter sleeping pills, one of two antihistamine ingredients is used: diphenhydramine (sometimes listed as diphenhydramine hydrochloride) or doxylamine succinate. Diphenhydramine is the ingredient most frequently used, and is found in most formulations of Tylenol P.M. and Nytol.   If you’re going to take a drug test soon, keep in mind that both these medications can trigger a false positive result, as mentioned in the medsignals.com blog.   Most people report feeling drowsy after a normal dose of diphenhydramine, although this drowsiness can range from very slight to incredibly pronounced. Many people require just one dose to be able to fall asleep, although some people need a second dose in order to be able to sleep on some evenings. Diphenhydramine is eliminated quickly, and most users don’t experience any lingering grogginess from the medicine the next day. Tolerance to this particular antihistamine builds up quickly, though, and it loses it’s effectiveness as a sleep aid after just a few nights of repeated use.

Doxylamine succinate, on the other hand, is one of the most sedating antihistamines available over-the-counter, and a single dose causes rapid and marked drowsiness in the vast majority of individuals. Doxylamine succinate is eliminated somewhat more slowly from the body than diphenhydramine hydrochloride, so while it will help you stay asleep longer, it may have somewhat of a “hangover” effect the next day. Unlike diphenhydramine, most people don’t develop any tolerance to the sedating effects of doxylamine succinate, so it may be a better choice for people who need to use an OTC sleep-aid more frequently.

Diphenhydramine tends to be cheaper than doxylamine succinate, and the lack of hangover effects makes it an ideal first-choice for those who have never used an OTC sleep aid. If, however, a diphenhydramine sleeping pill doesn’t seem to cure your insomnia, you may want to give a doxylamine succinate based pill a try. Over-the-counter sleep aids shouldn’t be used for longer than 2 weeks, and if your sleeplessness lasts longer than that, you’ll want to see a doctor as it could be a sign of a more serious medical condition. For most people, though, one of the two antihistamine-based medicines covered here should solve most sleep problems. Store brand sleeping pills contain the same active ingredients as the brand name versions, so you can usually save money by looking for a generic alternative.

If you’re not sure which Doxylamine Succinate brand to get, we recommend this highly reviewed one on Amazon: Kirkland Doxylamine Succinate. At under $6, you might as well give it a go and see if it works for you. Kirkland also do the most popular Diphenhydramine HCI on Amazon too, with over 970 reviews and 5 stars.

As always, we recommend only using sleeping drugs as a last resort. It’s always best to sort out any sleeping problems you may have through less invasive and arguably more effective methods. Whilst doxylamine succinate and diphenhydramine may help you fall asleep, they’re not sustainable substitutes to healthy sleeping habits.

There are many brands of sleep aides using both types of antihistamines. Here are some that have been highly reviewed on Amazon. As with any over-the-counter medication, if you are pregnant or breastfeeding, consult your doctor before using.

Links for Products with Diphenhydramine

Product
Visual
Where to Buy

Diphenhydramine HCI 25 Mg

GoodSense Allergy Relief Diphenhydramine HCl 25 mg Antihistamine

Unisom SleepGels, Nighttime Sleep-aid, Diphenhydramine HCI

HealthA2Z Extra Strength Pain Relief PM

Kirkland Signature Sleep Aid Doxylamine Succinate 25 Mg

Basic Care Sleep Aid Tablets, Doxylamine Succinate Tablets, 25 mg

 

 

Diphenhydramine HCI 25 Mg – Kirkland Brand – Allergy Medicine and Antihistamine Compare to Active Ingredient of Benadryl® Allergy Generic – 600 Count Personal Healthcare / Health Care

This Kirkland Brand Allergy Medicine contains 25 mg of Diphenhydramine HCI in each of the 600 minitabs. It is comparable to Benadryl® Allergy Ultratab®. This product is for the temporary relief of sneezing and runny nose, hay fever symptoms, and itching nose or throat.

GoodSense Allergy Relief Diphenhydramine HCI 25 mg Antihistamine, 100-Count Allergy Pills

These Allergy Relief tablets by GoodSense are comparable to Benadryl® Allergy Ultratab®. There are 100 tablets per bottle that will help with sneezing, runny nose, itchy throat, and itchy, watery eyes.

Unisom SleepGels, Nighttime Sleep-aid, Diphenhydramine HCI, 100 SoftGels

These SleepGels from Unisom contain 50mg of Diphenhydramine HCI and can be given to children over 12 through adults. There are 100 SoftGels per bottle, and each dose is one SoftGel.

If you are having pain along with not being able to sleep, you may want to try one of these options:

HealthA2Z Extra Strength Pain Relief PM, 365 Caplets, Compare to Tylenol PM Active Ingredient, Pain Reliever + Sleep Aid

Each Caplet contains 500 mg of Acetaminophen as well as 25 mg of Diphenhydramine. Recommended for adults and children over 12, you should not take more than 2 caplets within a 24 hour period. It is not recommended for children under 12.

Simply Sleep Nighttime Sleep Aid Caplets with 25 mg Diphenhydramine HCI, Non-Habit Forming, 100 CT

These small caplets from Johnson’s Baby contain 25 mg Diphenhydramine HCL as the active ingredient. Adults and children over 12 can take 2 caplets at bedtime or as directed by a doctor.

If you’re not sure which Doxylamine Succinate brand to get, there are many highly reviewed products on Amazon

Kirkland Signature Sleep Aid Doxylamine Succinate 25 mg

There are 96 tablets in each bottle of Kirkland Signature Sleep Aid. They are comparable to Unisom SleepTabs. Dosage is one tablet.

Unisom SleepTabs, Nighttime Sleep-aid, Doxylamine Succinate, 48 Tablets

Each bottle of sleep-aids from Unisom contain 48 tablets which is 48 doses. The tablets are non-habit forming and are for adults and children over 12. Children under 12 should not use them.

Basic Care Sleep Aid Tablets, Doxylamine Succinate Tablets, 25 mg, Nighttime Sleep Aid to Help You Fall Asleep, 96 Count

The active ingredient in these sleep aid tablets is 25 mg Doxylamine Succinate. They do not contain pain reliever and they are gluten free.

Remember, as stated above, experts recommend that if you are experiencing a long stretch of sleeplessness (2 weeks or more), it is best to contact your doctor. It will be helpful if you are specific with them. Let them know when the sleeplessness began, what has been going on in your life (got married, birth of a child, work schedule changed, job loss, any new stressors, etc.), what over-the-counter sleep aides you had used, and whether you received any relief using them. Your doctor may recommend a sleep study or other tests to ensure there isn’t a serious health issue causing your sleeplessness. They will do what they can to help you break the cycle of getting too little sleep and back to getting a full night of peaceful sleep.

Related Posts

  1. Lunesta Vs Ambien – Which Is The Better Sleep Aid
  2. An Honest Review Of Restoril – Aid For Insomniacs
  3. Adrenal Fatigue – Why Good Old-Fashioned Sleep Just Might Be The Best Medicine
  4. Doxylamine Succinate Vs Diphenhydramine – Which Is The Better Sleep Aid
  5. The Melatonin Miracle – It Can Help You Sleep, But What’s The Right Dose
  6. Magnesium Glycinate As A Sleep Aid
  7. Alteril Warnings – Internet Sleep Aid Scam
  8. Studies Show Calcium And Magnesium Help Sleep, Bone Strength, Heart, Stomach, Menopause And More
  9. Neuro Sleep Nutritional Supplement Drink Review
  10. Lunesta Sleep Aid Versus Sominex
  11. Product Review 5-HTP So You Can Sleep During Menopause
  12. Ambien Side Effects – My Experience With The Sleep Aid
  13. Using Melatonin As A Sleep Aid
  14. Sleep Drugs – FDA Warns Of Side Effects While Natural Minerals Offer An Alternative Remedy
  15. Doxylamine Succinate vs Benadryl
  16. Getting A Higher Quality Of Sleep With Melatonin
  17. Over-the-Counter Sleep Aids – What Works Best
  18. Doxylamine Succinate Tolerance